Alert archive / Washington / Freeze Warnings in 2012

Freeze Warning 2, NWS Spokane, WA

August 24, 20125 counties in Washington

NWS Spokane, WA issued this freeze warning at Aug 24, 2012, 2:45 PM PDT for 5 counties in Washington. It took effect at Aug 25, 2012, 1:00 AM PDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 24, 2012, 2:45 PM PDT (21:45 UTC)
In effect from
Aug 25, 2012, 1:00 AM PDT
Expired
Aug 25, 2012, 8:31 AM PDT
In force
8 hr
Issued by
NWS Spokane, WA

Counties Ferry County, WA, Okanogan County, WA, Pend Oreille County, WA, Spokane County, WA, Stevens County, WA

The radar

The Spokane radar (KOTX), 81 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 9.8 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2012-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2012-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1732 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
170 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

777 
WWUS76 KOTX 242145
NPWOTX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SPOKANE WA
245 PM PDT FRI AUG 24 2012

...FREEZING TEMPERATURES LIKELY ACROSS VALLEY LOCATIONS IN
NORTHEASTERN WASHINGTON...

.LIGHT WINDS...CLEAR SKIES...AND DRY AIR WILL PROMOTE STRONG
RADIATIONAL COOLING OVERNIGHT. NUMEROUS VALLEY LOCATIONS WILL COOL
NEAR TO SLIGHTLY BELOW FREEZING. LOCATIONS INCLUDE BUT ARE NOT
LIMITED TO DEER PARK...SPRINGDALE...METALINE FALLS...AND REPUBLIC. 

WAZ037-038-251600-
/O.NEW.KOTX.FZ.W.0002.120825T0800Z-120825T1600Z/
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
INCLUDING THE CITIES OF...COLVILLE...DEER PARK...CHEWELAH...
NEWPORT...KETTLE FALLS...REPUBLIC...INCHELIUM...WAUCONDA
245 PM PDT FRI AUG 24 2012

...FREEZE WARNING IN EFFECT FROM 1 AM TO 9 AM PDT SATURDAY...

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A FREEZE
WARNING...WHICH IS IN EFFECT FROM 1 AM TO 9 AM PDT SATURDAY.

* TEMPERATURES: RANGING FROM 29 TO 35 VALLEYS AND 32 TO 42
  IN THE MOUNTAINS.

* TIMING: FREEZING TEMPERATURES WILL GENERALLY OCCUR BETWEEN 3AM
  AND 7AM. 

* IMPACTS: SENSITIVE GARDEN CROPS AND OTHER VEGETATION WILL NEED
  PROTECTION TO AVOID FREEZE AND FROST DAMAGE. CAMPERS SHOULD BE
  PREPARED FOR UNUSUALLY COLD CONDITIONS DURING THE EARLY MORNING
  HOURS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FREEZE WARNING IS ISSUED WHENEVER FREEZING TEMPERATURES ARE
EXPECTED DURING THE GROWING SEASON. 

&&

$$
1 follow-up statement
949 
WWUS76 KOTX 251531
NPWOTX

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SPOKANE WA
831 AM PDT SAT AUG 25 2012


WAZ037-038-251645-
/O.CAN.KOTX.FZ.W.0002.000000T0000Z-120825T1600Z/
NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
INCLUDING THE CITIES OF...COLVILLE...DEER PARK...CHEWELAH...
NEWPORT...KETTLE FALLS...REPUBLIC...INCHELIUM...WAUCONDA
831 AM PDT SAT AUG 25 2012

...FREEZE WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS CANCELLED THE FREEZE
WARNING.

TEMPERATURES HAVE WARMED ABOVE FREEZING ACROSS THE WARNED AREA. 

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this freeze warning went out at Aug 24, 2:44 PM PDT, 1 minute earlier.

Area forecast discussion, Aug 24, 2:44 PM PDT, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
244 PM PDT Fri Aug 24 2012

.SYNOPSIS...High pressure will build over the region tonight and
into the weekend promoting dry conditions, light winds, and slow
rebound to near normal temperatures. Tonight will be cool with several
valley locations across the northern and eastern mountains dipping
down near freezing. Another deep trough may bring unsettled
conditions to the region by Tuesday, with a second system possible
for the end of next week.

&&

.DISCUSSION...
Tonight through Monday night: A quiet weather pattern is in store
for the next few days as one storm system tracks east of the
region and high pressure strengthens ahead of the next wave
dropping toward the Pac NW Coastline. The main concern through
Monday will be the potential for freezing temperatures tonight.
Light winds...clearing skies...and dry air will promote strong
radiational cooling across the region. Many communities across
the northern valleys will have the potential for freezing
temperatures...especially locations which dipped into the middle
to upper 30's Friday morning such as Deer Park...Republic...Priest
Lake...Bovill...and Prichard. Given the very isolated cold spots
in the Idaho Panhandle such as Bovill, Prichard, and Priest
Lake...we have held off on issuing a widespread freezing warning
and addressed the issue with a hazardous weather outlook. On the
other hand, given the more widespread observation platforms across
NE WA (Deer Park, Chamokane, Brown Mtn Orchard, etc which dipped
into the 30's Friday morning) we have gone ahead with the freeze
warning. If you live in other typical cold spots and experienced
temperatures in the 30's last night, it is advised that you take
precautions to sensitive vegetation.

By Saturday, 500mb heights will be increasing roughly 6-8 dam from
Friday with shortwave ridging traversing the area. Another deep
upper-level low will take residence off the Pac NW Coastline on
Sunday and Monday and remain nearly stationary. This will continue
to pump up a strong ridge just east of the Rockies with our
warmest temperatures expected on Sunday as 700mb flow backs to the
south drawing the warmer air northward. 850mb temperatures warm
back into the lower 20's C under this regime which will support
upper 80's to lower 90's.  By Monday...models suggest the low will
drift ever so slightly closer to the WA coast...enough to yield
decreasing heights and once again, suppress the heat back toward
the SE. This will also promote another insurgence of cooler marine
air in through the Cascade Gaps and Gorge into Basin. There is a
minimal threat for monsoonal moisture and thunder to clip my
extreme southeastern zones Sunday aftn...but at this time, the
threat is too low to include in the forecast.

Overall, temperatures will be near normal for Saturday, above
Sunday, then cooling but still a touch above normal for Monday.
Overnight lows will be below normal tonight then closer to normal
for Sunday and Monday. /sb

Monday night through Friday...The upper level low that will be
stalled off the Washington coast Sunday and Monday will finally start
to move inland on Tuesday. This will bring a good chance of showers
and thunderstorms to much of the forecast area for Tuesday into
Wednesday. Models are starting to come into better agreement with
the 12z run. There is still some spread in the timing but it is now
narrowed to about a 12 hour difference. PoPs were further increased
for the Tuesday night/Wednesday period as this is where models have
the best overlap in timing. Convective parameters are not impressive
but this general synoptic pattern is a decent one for thunder in the
rising terrain north and east of the basin. Max temperatures have
been cooled a bit more as the region will be under a trough pattern
with clouds and precipitation inhibiting solar insolation. The
Cascade gap valleys and Columbia Basin will likely see some breezy
to windy conditions, but the timing of this is also difficult to pin
down.

There is not much of a break before a second weaker trough clips the
northern zones towards the end of the work week with another round
of showers and thunderstorms. Again, some timing and strength
differences that need to be settled. /Kelch

&&

.AVIATION...
18Z TAFS: Dry northwesterly flow aloft will promote mostly skies
away from fair cumulus scattered over the northern mountains.  Winds
will be breezy this morning and early afternoon and begin weakening
by the evening with all terminals lowering below 10 kts.  High
pressure will strengthen over the region on Saturday supporting light
winds and mostly clear skies.  /sb

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        47  80  52  88  55  83 /   0   0   0   0   0  10
Coeur d'Alene  39  80  49  88  50  84 /   0   0   0   0   0  10
Pullman        36  81  44  87  45  83 /   0   0   0   0   0  10
Lewiston       47  89  55  96  58  91 /   0   0   0   0   0   0
Colville       36  84  46  91  49  86 /   0   0   0   0  10  10
Sandpoint      37  78  41  87  45  84 /   0   0   0   0   0  10
Kellogg        42  77  45  87  50  83 /   0   0   0   0  10  10
Moses Lake     44  85  52  90  54  85 /   0   0   0   0   0  10
Wenatchee      50  85  57  90  61  86 /   0   0   0  10  10  10
Omak           45  84  51  90  57  86 /   0   0   0   0  10  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...Freeze Warning from 1 AM to 9 AM PDT Saturday for Northeast
     Mountains-Okanogan Highlands.

&&
Hazardous weather outlook, Aug 24, 12:12 PM PDT, 2 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
1212 PM PDT FRI AUG 24 2012

IDZ002>004-026-027-WAZ031>036-041>044-251915-
COEUR D'ALENE AREA-IDAHO PALOUSE-CENTRAL PANHANDLE MOUNTAINS-
LEWISTON AREA-LEWIS AND SOUTHERN NEZ PERCE COUNTIES-
NORTHEAST BLUE MOUNTAINS-LOWER GARFIELD AND ASOTIN COUNTIES-
WASHINGTON PALOUSE-MOSES LAKE AREA-UPPER COLUMBIA BASIN-
SPOKANE AREA-WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES-
OKANOGAN VALLEY-WATERVILLE PLATEAU-
1212 PM PDT FRI AUG 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL
WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND
SOUTHEAST WASHINGTON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

IDZ001-WAZ037-038-251915-
NORTHERN PANHANDLE-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS-
1212 PM PDT FRI AUG 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO...
NORTH CENTRAL WASHINGTON AND NORTHEAST WASHINGTON.

.DAY ONE...THIS AFTERNOON AND TONIGHT

FREEZING TEMPERATURES WILL BE POSSIBLE IN THE VALLEYS ACROSS
PORTIONS OF THE NORTHEASTERN WASHINGTON AND NORTHERN IDAHO.
LOCATIONS LIKE DEER PARK...PRIEST LAKE...AND REPUBLIC WILL HAVE
THE BEST CHANCE FOR FREEZING TEMPERATURES HOWEVER ANY OTHER
KNOWN COLD SPOTS WILL ALSO BE SUSCEPTIBLE TO FREEZING TEMPERATURES.
THOSE WITH TENDER VEGETATION SHOULD TAKE PROPER PRECAUTIONS TO
AVOID FREEZE DAMAGE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

Nearby

Freeze Warnings in Washington, 2012Every freeze warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.